Alert archive / Texas / Wind Advisories in 2023
Wind Advisory 7, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind advisory at Jan 22, 2023, 6:43 PM CST for 15 counties in Texas; Lea County, New Mexico. It took effect at Jan 23, 2023, 9:00 AM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 22, 2023, 6:43 PM CST (00:43 UTC)
- In effect from
- Jan 23, 2023, 9:00 AM CST
- Expired
- Jan 24, 2023, 12:00 AM CST
- In force
- 15 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Lea County, NM, Andrews County, TX, Crane County, TX, Ector County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Pecos County, TX, Reagan County, TX, Reeves County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 40 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2373 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
084 WWUS74 KMAF 230043 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 643 PM CST Sun Jan 22 2023 TXZ061>063-068>070-075-082-231245- /O.NEW.KMAF.WI.Y.0007.230123T1500Z-230124T0600Z/ Ector-Midland-Glasscock-Crane-Upton-Reagan-Pecos-Terrell- Including the cities of Odessa, Midland, Garden City, Crane, McCamey, Rankin, Big Lake, Fort Stockton, Dryden, and Sanderson 643 PM CST Sun Jan 22 2023 ...WIND ADVISORY IN EFFECT FROM 9 AM MONDAY TO MIDNIGHT CST MONDAY NIGHT... * WHAT...Southeast winds 25 to 40 mph with gusts up to 55 mph expected. * WHERE...Ector, Midland, Glasscock, Crane, Upton, Reagan, Pecos and Terrell Counties. * WHEN...From 9 AM Monday to midnight CST Monday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust may locally reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
3 follow-up statements
659 WWUS74 KMAF 230845 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 245 AM CST Mon Jan 23 2023 TXZ061>063-068>070-075-082-240600- /O.CON.KMAF.WI.Y.0007.230123T1500Z-230124T0600Z/ Ector-Midland-Glasscock-Crane-Upton-Reagan-Pecos-Terrell- Including the cities of Odessa, Midland, Garden City, Crane, McCamey, Rankin, Big Lake, Fort Stockton, Dryden, and Sanderson 245 AM CST Mon Jan 23 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT... * WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Ector, Midland, Glasscock, Crane, Upton, Reagan, Pecos and Terrell Counties. * WHEN...From 9 AM this morning to midnight CST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf 44
185 WWUS74 KMAF 231512 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 912 AM CST Mon Jan 23 2023 NMZ034-TXZ050>052-059-060-067-274-240315- /O.EXA.KMAF.WI.Y.0007.000000T0000Z-230124T0600Z/ Southern Lea County-Andrews-Martin-Howard-Loving-Winkler-Ward- Reeves County Plains- Including the cities of Eunice, Jal, Andrews, Stanton, Big Spring, Mentone, Kermit, Monahans, and Pecos 912 AM CST Mon Jan 23 2023 /812 AM MST Mon Jan 23 2023/ ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT... * WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph. * WHERE...In New Mexico, Southern Lea County. In Texas, Andrews, Martin, Howard, Loving, Winkler and Ward Counties, and Reeves County Plains. * WHEN...From 9 AM this morning to midnight CST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Drivers of vans, campers, trailers and other high-profile vehicles should be alert to the danger of these winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TXZ061>063-068>070-075-082-240315- /O.CON.KMAF.WI.Y.0007.000000T0000Z-230124T0600Z/ Ector-Midland-Glasscock-Crane-Upton-Reagan-Pecos-Terrell- Including the cities of Odessa, Midland, Garden City, Crane, McCamey, Rankin, Big Lake, Fort Stockton, Dryden, and Sanderson 912 AM CST Mon Jan 23 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Southeast winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...Ector, Midland, Glasscock, Crane, Upton, Reagan, Pecos and Terrell Counties. * WHEN...From 9 AM this morning to midnight CST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Drivers of vans, campers, trailers and other high-profile vehicles should be alert to the danger of these winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
392 WWUS74 KMAF 231959 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 159 PM CST Mon Jan 23 2023 TXZ075-082-274-241030- /O.NEW.KMAF.WI.Y.0008.230124T1500Z-230125T0000Z/ /O.CON.KMAF.WI.Y.0007.000000T0000Z-230124T0600Z/ Pecos-Terrell-Reeves County Plains- Including the cities of Fort Stockton, Dryden, Sanderson, and Pecos 159 PM CST Mon Jan 23 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CST TUESDAY... * WHAT...For the first Wind Advisory, southeast winds 25 to 35 mph with gusts up to 55 mph. For the second Wind Advisory, west winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Pecos and Terrell Counties, and Reeves County Plains. * WHEN...For the first Wind Advisory, until midnight CST tonight. For the second Wind Advisory, from 9 AM to 6 PM CST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Motorists should exercise caution while driving in the wind advisory area. Be alert to sudden gusts of wind which may cause you to lose control of your vehicle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TXZ272-275>282-241030- /O.NEW.KMAF.WI.Y.0008.230124T1500Z-230125T0000Z/ Van Horn and Highway 54 Corridor-Chinati Mountains-Marfa Plateau- Davis Mountains-Davis Mountains Foothills-Central Brewster County- Chisos Basin-Presidio Valley-Lower Brewster County- Including the cities of Van Horn, Marfa, Fort Davis, Alpine, Big Bend NP, Panther Junction, Marathon, Chisos Basin, Presidio, Lajitas, and Castolon 159 PM CST Mon Jan 23 2023 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CST TUESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of southwest Texas. * WHEN...From 9 AM to 6 PM CST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Motorists should exercise caution while driving in the wind advisory area. Be alert to sudden gusts of wind which may cause you to lose control of your vehicle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NMZ033-240600- /O.EXA.KMAF.WI.Y.0007.000000T0000Z-230124T0600Z/ Central Lea County- Including the cities of Hobbs and Lovington 1259 PM MST Mon Jan 23 2023 ...WIND ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...East winds 25 to 30 mph with gusts up to 50 mph. * WHERE...Central Lea County. * WHEN...Until 11 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Motorists should exercise caution while driving in the wind advisory area. Be alert to sudden gusts of wind which may cause you to lose control of your vehicle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NMZ034-TXZ050>052-059>063-067>070-240600- /O.CON.KMAF.WI.Y.0007.000000T0000Z-230124T0600Z/ Southern Lea County-Andrews-Martin-Howard-Loving-Winkler-Ector- Midland-Glasscock-Ward-Crane-Upton-Reagan- Including the cities of Eunice, Jal, Andrews, Stanton, Big Spring, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, and Big Lake 159 PM CST Mon Jan 23 2023 /1259 PM MST Mon Jan 23 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT... * WHAT...Southeast winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Portions of southeast New Mexico and western Texas. * WHEN...Until midnight CST /11 PM MST/ tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Motorists should exercise caution while driving in the wind advisory area. Be alert to sudden gusts of wind which may cause you to lose control of your vehicle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Jan 22, 5:39 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Jan 22, 5:39 PM CST, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 539 PM CST Sun Jan 22 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Monday night) Issued at 234 PM CST Sun Jan 22 2023 A strong upper low moving down through the Great Basin today will move south across AZ tonight as brief ridging extends across the region. This low will slowly wobble SE Monday moving across Srn NM into W TX Monday night. The upper low will spin up a deep surface low Monday over Nrn Mexico. The result will be a windy day especially across the Lower Trans Pecos with gusty SE inflow... may end up needing a Wind Advisory. Also can expect patchy blowing dust Monday mainly during the afternoon for portions of the Trans Pecos into the Permian Basin. Temperatures will be a few degrees below normal tonight and tomorrow with lows mainly in the 30s with a few 20s north and across the higher elevations. Highs Monday in the mid 50s to mid 60s with a few 70s along the Rio Grande. Precipitation is likely Monday night especially along and east of the Pecos River. After midnight could see rain mix with then change over to light snow across SE NM, NW Permian Basin, and Culberson County southward to the Davis Mountains and Marfa Plateau. At this time only expect light accumulation through 12z Monday. && .LONG TERM... (Tuesday through Saturday) Issued at 234 PM CST Sun Jan 22 2023 Our potent upper level low will progressively slide eastward on Tuesday with center location over El Paso around 12z to north- central Texas plains by 00z Wednesday. Despite the rapid motion, ascent underneath and on the lead side of the low will be maximized generating a widespread area of precipitation by Tuesday morning. Forecast soundings have a small wedge of elevated ML-CAPE indicative of a chance for a crack of thunder or two across the eastern 2/3's of the CWA before the instability axis shifts eastward. Main concerns will be the developing winter weather setup across the Guadalupe and Davis mountains, and along our northern tier such as N Lea/Eddy in SE NM and the northern Permian Basin. Thermal profiles will be marginal for much of the day Tuesday, but height falls under the upper-level circulation and attendant trough will allow for a change from rain to snow from west to east during the day time on Tuesday. Best chance for minor impacts regarding snowfall amounts will lie across elevations over 5500ft north of I-10 and the northern reaches of the forecast area. A general T-1" will run on a line from Carlsbad to Big Spring on north. Over 1" of snowfall will be uncommon outside the northern fringes of Gaines/Dawson counties and the northern 1/3 of Lea in NM. Will be monitoring the far NE Permian Basin for Tuesday afternoon as some guidance does take a glancing blow over Scurry county before the event shuts off that could peg some moderate snow for a few hrs over the area. If there is an adjustment to higher totals, it would likely be for that locale. A bout of strong winds from the west-northwest will occur over the Big Bend as well as the trailing jet moves overhead on the backside of the low pressure. Advisory level wind gusts will be possible for parts of West Texas west of the Pecos river as a result. Temperatures will be pretty chilly on Tuesday with 30s over the northern CWA, 40s to near 50 north of I-10, and 50s south. Conditions will dry out by Tuesday night with clearing skies and decreasing winds heading into Wednesday. A slow moderation in temperatures will take place for the rest of the week as the pattern shifts to primary zonal flow aloft with increasing heights. Highs will range from the 40s and 50s through Thursday with 50s and 60s the primary by the end of the week, onward. Our next shot of colder air will be sometimes the follow week. && .AVIATION... (00Z TAFS) Issued at 532 PM CST Sun Jan 22 2023 VFR conditions are expected to prevail the next 24 hours. Light E/SE winds tonight will become elevated/gusty after 12Z, with the strongest gusts up to around 35kt possible by late morning at MAF/FST, where intermittent MVFR conditions may be possible due to BLDU through the afternoon. Just beyond the end of the period after 24/00Z, RA/RASN will move into the area along with rapidly developing MVFR/IFR ceilings. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 31 58 34 41 / 0 0 80 90 Carlsbad 28 57 33 45 / 0 10 80 50 Dryden 32 59 43 57 / 0 0 70 50 Fort Stockton 36 59 38 50 / 0 0 80 60 Guadalupe Pass 32 51 30 42 / 0 10 80 40 Hobbs 28 54 30 39 / 0 0 90 70 Marfa 23 60 26 47 / 0 0 60 30 Midland Intl Airport 31 57 35 44 / 0 0 90 80 Odessa 31 57 36 44 / 0 0 90 80 Wink 31 59 34 47 / 0 0 80 60 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...72 LONG TERM....87 AVIATION...84
Hazardous weather outlook, Jan 22, 6:42 PM CST, 1 minute before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 642 PM CST Sun Jan 22 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-240045- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 642 PM CST Sun Jan 22 2023 /542 PM MST Sun Jan 22 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A Wind Advisory is in effect for portions of the central and southeastern Permian Basin, Stockton Plateau, and Lower Trans Pecos from Monday morning through late Monday evening. Blowing dust may produce localized visibility reductions Monday afternoon. A mix of rain and snow will occur Monday night and Tuesday across Southeast New Mexico and portions of West Texas. Light snow accumulations are possible over northern Lea and Eddy counties, the northern Permian Basin, Guadalupe and Davis mountains. Strong west to northwest winds will occur across the high terrain and Big Bend Area west of the Pecos river on Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 2:45 AM CST | Winter Weather Advisory | MAF | Andrews, Borden, Culberson, Dawson, Gaines, Howard and 3 more | 39 hr |
| Jan 23, 1:59 PM CST | Wind Advisory | MAF | Brewster, Culberson, Jeff Davis, Pecos, Presidio, Reeves and 1 more | 28 hr |
| Jan 23, 2:29 PM CST | Winter Storm Warning | MAF | Eddy | 22 hr |
Nearby
Wind Advisories in Texas, 2023Wind Advisories in New Mexico, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.